Topamax and Me

I started seeing a new family doctor not that long ago, and he’s been hesitant to put me on any kind of migraine medication because of the interactions that would be caused between these medications while taken with the ones I am already on. Most other migraine medication can cause weight gain, according to my family doctor, which makes him hesitant to put me on any kind of medication for my migraines.

One day, I was seeing a different specialist who was going through my medical history and asked about my migraines. I told him basically what I just told you guys, and he suggested Topamax. He said it would prevent migraines and that it is more likely to cause weight loss than weight gain. I thought that sounded pretty good. He wrote a recommendation to my family doctor for Topamax. I decided to do some research before filling the prescription though, to see other people’s experiences…and many seemed negative. People were complaining about tingling in hands and feet, hair loss, difficulty with speech, motor function difficulties, severe memory impairment, and brain fog. Some people have had good experiences too, and I am a person that usually doesn’t have any bad reactions to medications in general. I rarely get any side effects from anything.

Before I started taking this medication, the pharmacy called me and told me that because I am allergic to Sulfas, that there is a slight chance that I could have a sever allergic reaction to Topamax. I was so desperate for a solution to my pain, but I also have an anxiety disorder. I decided to buy an EpiPen just in case I went into anaphylaxis. I decided it was worth a try despite all the negative stories I was hearing. I started on 25mg once per day, and increased by 25mg each week until I reached 100mg once daily. No allergic reaction happened. I took this for a couple months until one month I had absolutely no migraines! I thought for certain that it was working! I was overjoyed that I finally found something that worked, since I usually get 10-15 migraine days a month usually.

This was really good news…or so I thought. The next month I was not so lucky. I went back to having the usual amount of migraines. I have since had the same amount of migraines, and it has been since Summer 2019 that I started taking it, and it is now February 2020.

Now, let’s talk side effects. I actually do have side effects from Topamax, and they are not pleasant, but also not alarming. The minor side effects are that I had slight loss of appetite and that I have tingling in my feet every day. Usually I can ignore the tingling, but sometimes it gets pretty strong and almost feels like it’s burning which is very uncomfortable. This is nothing I can’t handle thought. What really bothers me is how much it affects my memory. Some days I feel like I can’t function like a normal human being because I’ll leave home without my bus pass, then have to come back home, then leave again but then remember that I forgot something else so then come back home a second time to get that thing. I’m forgetting things on a daily basis. I’m forgetting to take my medications. I’m forgetting to bring my purse or my phone with me places. I am forgetting that I’m boiling water or cooking food. Sometimes I’d be in the middle of a sentence and forget what it was I was saying. It’s getting really bad.

My other side effect is speech related. I am having trouble sometimes saying words and forming sentences. It just comes out as a bunch of noises that don’t quite make sense. Or I’ll use the wrong words for things and make no sense at all. I am not sure if this is because of the Topamax, but I am suspecting it is, as I don’t usually have these issues. I’d very much like to stop taking Topamax, but I am aware that it is not advised to discontinue this medication suddenly without care of a physician, as sudden discontinuation can cause seizures, even in people who have never experienced seizures in their life before. This sounds very serious. I have an appointment later this month to discuss tapering off this drug and discussing my other options, and the possibility of getting a neurologist to handle my migraine issues.

I just wanted to share my experiences with Topamax. I’m not telling you not to try it, because it may be helpful to you, and you won’t know until you try. I am just advising you to be cautious and aware of any changes that occur. Keep in close contact with your doctor and let them know if you’re experiencing any unusual side effects, because they can be very unpleasant and you may need to taper off like myself. I wish you all a pain free day today, and if that’s not possible, I’m sending wishes that the pain will ease soon.


Technology vector created by gstudioimagen – www.freepik.com

Leave a Reply

Your email address will not be published. Required fields are marked *